Dyspepsia is defined as recurrent or chronic pain or discomfort in the upper abdomen (area between the bellybutton and shoulders). In addition to pain, individuals with dyspepsia may experience bloating, nausea, vomiting, eructation (commonly known as belching or burping), or may feel full after eating a small amount of food.
Symptoms of dyspepsia are usually intermittent, meaning they can worsen over several weeks, only to decrease or disappear entirely for some time.
Causes and triggers
Dyspepsia may be caused by several factors, including:
- Excessive acid secretion
- Reflux esophagitis (inflammation of the tube that connects the mouth to the stomach)
- Food intolerances (e.g., lactose)
- Side effects caused by medication or natural health products
- Bacterial infection (e.g., Helicobacter pylori )
- Gastrointestinal ulcer
Symptoms may also be the result of psychological or social factors (e.g., anxiety, depression), or slowing of digestion due to motor or nerve problems. Sometimes, the exact cause of dyspepsia is unknown.
Treatment depends on the cause. Making certain dietary and lifestyle changes may help alleviate symptoms. These include:
- Avoiding fatty foods (e.g., fried foods)
- Eating small meals more often throughout the day (five to six times a day)
- Avoiding foods that worsen symptoms
- Caution: do not stop eating whole food groups without first speaking to a healthcare professional
- Avoiding alcohol
- Avoiding caffeine (coffee, tea, cola, chocolate)
It may also be in your best interest to not lie down right after a meal, to quit smoking, to reduce your stress, and to achieve a healthy weight.
Certain over-the-counter medications, such as antacids (e.g., Tums, Gaviscon) or medications that decrease stomach acid production (e.g., Pepcid, Zantac, Nexium, Olex), may relieve your symptoms. It is advised, however, that you speak to your pharmacist before taking these products. Other medications used to treat dyspepsia are available by prescription.
When should I see a healthcare professional?
- If you think your medication may be the source of your dyspepsia
- If you suffer from persistent nausea or vomiting
- If you vomit or spit up blood or if you have blood in your stools
- If you have difficulty swallowing or if swallowing is painful
- If you experience unexplained weight loss or loss of appetite
- If your symptoms worsen or do not improve after 2 weeks of treatment
- If you have chest pain
- If you have laryngitis, a chronic cough or hoarseness
- If you are asthmatic and your asthma is not well controlled
For more information:
Canadian Society of Intestinal Research